Advertisement

Mathematical Programming

, Volume 121, Issue 1, pp 1–31 | Cite as

MIP reformulations of the probabilistic set covering problem

  • Anureet Saxena
  • Vineet Goyal
  • Miguel A. Lejeune
FULL LENGTH PAPER Series A

Abstract

In this paper, we address the following probabilistic version (PSC) of the set covering problem: \({\min\{cx\,|\,{\mathbb P}(Ax \ge \xi) \ge p, x \in \{0, 1\}^N\}}\) where A is a 0-1 matrix, \({\xi}\) is a random 0-1 vector and \({p \in (0,1]}\) is the threshold probability level. We introduce the concepts of p-inefficiency and polarity cuts. While the former is aimed at deriving an equivalent MIP reformulation of (PSC), the latter is used as a strengthening device to obtain a stronger formulation. Simplifications of the MIP model which result when one of the following conditions hold are briefly discussed: A is a balanced matrix, A has the circular ones property, the components of \({\xi}\) are pairwise independent, the distribution function of \({\xi}\) is a stationary distribution or has the disjunctive shattering property. We corroborate our theoretical findings by an extensive computational experiment on a test-bed consisting of almost 10,000 probabilistic instances. This test-bed was created using deterministic instances from the literature and consists of probabilistic variants of the set covering model and capacitated versions of facility location, warehouse location and k-median models. Our computational results show that our procedure is orders of magnitude faster than any of the existing approaches to solve (PSC), and in many cases can reduce hours of computing time to a fraction of a second.

Keywords

Probabilistic programming Set covering Mixed integer programming Cutting planes 

Mathematics Subject Classification (2000)

90C15 90-08 90C10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Balas E.: Disjunctive programming, properties of the convex hull of feasible points. Discret. Appl. Math. 89(1-3), 3–44 (1998)CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Balas E., Saxena A.: Optimizing over the split closure. Math. Program. Ser. A 113(2), 219–240 (2008)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Bartholdi J.J.III, Orlin J.B., Ratliff H.D.: Cyclic scheduling via integer programs with circular ones. Oper. Res. 28, 1074–1085 (1980)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
  5. 5.
    Beraldi P., Ruszczyński A.: The probabilistic set covering problem. Oper. Res. 50, 956–967 (2002)CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Beraldi P., Ruszczyński A.: A branch and bound method for stochastic integer problems under probabilistic constraints. Optim. Methods Softw. 17(3), 359–382 (2002)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Charnes A., Cooper W.W., Symonds G.H.: Cost horizons and certainty equivalents: an approach to stochastic programming of heating oil. Manag. Sci. 4, 235–263 (1958)CrossRefGoogle Scholar
  8. 8.
    Christof, T., Lobel, A.: PORTA - POlyhedron Representation Transformation Algorithm. http://www.zib.de/Optimization/Software/Porta/
  9. 9.
    COIN: Computational infrastructure for operations research. http://www.coin-or.org
  10. 10.
    Cornuejols G., Conforti M.: Balanced 0,1,-1 Matrices, bicoloring and total dual integrality. Math. Program. 71, 249–258 (1995)MathSciNetGoogle Scholar
  11. 11.
    Cornuejols, G.: Combinatorial Optimization: Packing and Covering. Published by SIAM (2001) in the CBMS-NSF Regional Conference Series in Applied Mathematics CBMS 74 (2000)Google Scholar
  12. 12.
    Dentcheva D., Prékopa A., Ruszczyński A.: Concavity and efficient points of discrete distributions in probabilistic programming. Math. Program. 89, 55–77 (2000)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Lodi A., Fischetti M.: Optimizing over the first Chvátal closure. Math. Program. 110(1), 3–20 (2007)CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Holmberg K., Ronnqvist M., Yuan D.: An exact algorithm for the capacited facility location 517 problems with single sourcing. Eur. J. Oper. Res. 113, 544–559 (1999)CrossRefMATHGoogle Scholar
  15. 15.
    Kallenberg O.: Probabilistic Symmetries and Invariance Principles. Springer, Heidelberg (2005)MATHGoogle Scholar
  16. 16.
    Lejeune M.A., Ruszczyński A.: An efficient method trajectory method for probabilistic inventory-production-distribution problems. Oper. Res. 55(2), 378–394 (2007)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Luedtke J., Ahmed S., Nemhauser G.: Strong MIP Formulations for Chance Constrained Linear Programs with Random Right-Hand Side. INFORMS Conference, Pittsburgh (2006)Google Scholar
  18. 18.
    Prékopa A.: Dual method for a one-stage stochastic programming with random rhs obeying a discrete probability distribution. Z. Oper. Res. 34, 441–461 (1990)MathSciNetMATHGoogle Scholar
  19. 19.
    Prékopa A.: Stochastic Programming. Kluwer, Boston (1995)Google Scholar
  20. 20.
    Prékopa A.: Probabilistic programming models. In: Ruszczyński, A., Shapiro, A. (eds) Stochastic Programming: Handbook in Operations Research and Management Science, vol. 10, Chap. 5, pp. 267–351. Elsevier Science Ltd, Amsterdam (2003)Google Scholar
  21. 21.
    Prékopa A., Vizvari B., Badics T.: Programming under probabilistic constraint with discrete random variable. In: Giannessi, F., Komlósi, S., Rapcsák, T. (eds) New Trends in Mathematical Programming, MA, Boston (1998)Google Scholar
  22. 22.
    Saxena, A., Goyal, V., Lejeune, M.A.: MIP reformulations of the probabilistic set covering problem, Tepper Working Paper No. 2007-E3 (2007)Google Scholar
  23. 23.
    Sen S.: Relaxations for probabilistically constrained programs with discrete random variables. Oper. Res. Lett. 11(2), 81–86 (1992)CrossRefMathSciNetMATHGoogle Scholar
  24. 24.
    de Souza C., Balas E.: The vertex separator problem: algorithms and computations. Math. Program. 103(3), 609–631 (2005)CrossRefMathSciNetMATHGoogle Scholar
  25. 25.
    Toth P., Vigo D.: Branch-and-bound algorithms for the capacitated VRP. In: Toth, P., Vigo, D. (eds) The Vehicle Routing Problem, pp. 29–52. SIAM, Philadelphia (2001)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • Anureet Saxena
    • 1
  • Vineet Goyal
    • 1
  • Miguel A. Lejeune
    • 2
  1. 1.Tepper School of BusinessCarnegie Mellon UniversityPittsburghUSA
  2. 2.LeBow College of BusinessDrexel UniversityPhiladelphiaUSA

Personalised recommendations